HomeClinical ToolsAPGAR

👶 APGAR Score (Newborn)

Score newborn condition at 1 and 5 minutes with the APGAR score.

Clinical takeaway

Record at 1 and 5 minutes (continue if < 7).

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Rapid assessment of the newborn and response to resuscitation.

How it works

0–2 points each for Appearance, Pulse, Grimace, Activity and Respiration (total 0–10).

Key points

  • Record at 1 and 5 minutes (continue if < 7).
  • Describes status, not long-term prognosis.
  • Never delays resuscitation.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Appearance (colour)Blue/pale (0)
PulseAbsent (0)
Grimace (reflex)None (0)
Activity (tone)Limp (0)
RespirationAbsent (0)

APGAR0/10

  • InterpretationSeverely depressed
  • TimingRecord at 1 and 5 minutes; continue every 5 min up to 20 min if < 7.
Appearance (colour)Pink (2)
Pulse≥ 100 (2)
Grimace (reflex)Cry/cough (2)
Activity (tone)Active (2)
RespirationGood cry (2)

APGAR10/10

  • InterpretationReassuring
  • TimingRecord at 1 and 5 minutes; continue every 5 min up to 20 min if < 7.

Frequently asked questions

What is APGAR Score (Newborn)?
Score newborn condition at 1 and 5 minutes with the APGAR score.
How is APGAR Score (Newborn) calculated? What is the core formula?
0–2 points each for Appearance, Pulse, Grimace, Activity and Respiration (total 0–10).
When is APGAR Score (Newborn) used?
Rapid assessment of the newborn and response to resuscitation.
What are the key clinical points for APGAR Score (Newborn)?
Record at 1 and 5 minutes (continue if < 7). Describes status, not long-term prognosis. Never delays resuscitation.
What are the limits and cautions when using APGAR Score (Newborn)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is APGAR Score (Newborn) calculated in practice? Can you show a worked example?
Inputs: Appearance (colour) Blue/pale (0), Pulse Absent (0), Grimace (reflex) None (0), Activity (tone) Limp (0), Respiration Absent (0) → Result: APGAR 0 /10(Interpretation: Severely depressed, Timing: Record at 1 and 5 minutes; continue every 5 min up to 20 min if < 7.) Inputs: Appearance (colour) Pink (2), Pulse ≥ 100 (2), Grimace (reflex) Cry/cough (2), Activity (tone) Active (2), Respiration Good cry (2) → Result: APGAR 10 /10(Interpretation: Reassuring, Timing: Record at 1 and 5 minutes; continue every 5 min up to 20 min if < 7.)

Other tools

💧 Maint. fluids🫘 Schwartz eGFR👶 Corrected age🦴 Kocher

中文版 →